Washington: Ovulation-stimulating fertility drugs temporarily elevate estrogen levels, which is known to play an important role in breast cancer, a new study has found.
While some studies report increased breast cancer risk following infertility treatment, other analyses have been inconclusive.
In order to determine the risk of young-onset breast cancer after use of ovulation-stimulating fertility drugs, Chunyuan Fei, Ph.D., at the National Institute of Environmental Health Sciences (NIEHS), and colleagues, conducted a sister-matched case-control study, in part funded by Susan Komen for the Cure, called the Two Sister Study (which was developed from the Sister Study), which looked at women diagnosed with breast cancer under the age of 50 years and their breast cancer-free control sisters, who were studied between September 2008-December 2010.
They looked specifically at fertility-drug exposure according to whether or not it had resulted in a pregnancy lasting at least 10 weeks.
The researchers found that women who had used fertility drugs showed a non-statistically significantly reduced risk of breast cancer compared to women who did not use fertility drugs and women who used fertility drugs and did not conceive a 10-plus week pregnancy were at a statistically significantly lowered risk of breast cancer compared to nonusers.
Women who had used fertility drugs and conceived a 10-plus week pregnancy did, however, have a statistically significantly increased risk of breast cancer compared to women who had been unsuccessfully treated.
“Our data suggest that exposure to a stimulated pregnancy is enough to undo the reduction in risk associated with a history of exposure to ovulation-stimulating drugs,” the authors wrote.
They believe that the exposure to the fertility drugs potentially raises risk by modifying pregnancy-related remodelling of breast tissue. However, successfully treated women had a comparable level of breast cancer risk to non-users.
The study has been published in the Journal of The National Cancer Institute.